Question | Discussion | References | CME Credit

Case 5: Antiretroviral Medications and Lactic Acidemia

You answered:

D The patient’s symptoms are not consistent with lactic acidemia and further laboratory evaluation is not required. Didanosine-induced adrenal insufficiency is a much more likely diagnosis.

This answer is incorrect. The patient’s symptoms are entirely consistent with lactic acidemia. There is no known association between didanosine and adrenal insufficiency.

Choose another answer:

A The patient’s symptoms are consistent with lactic acidemia, but the normal serum bicarbonate level and normal anion gap effectively rules out lactic acidemia as a diagnosis.
B The patient's symptoms are consistent with lactic acidemia and a serum lactate level should be obtained to establish the diagnosis of lactic acidemia. The likely drugs responsible are stavudine and didanosine.
C The patient’s symptoms are consistent with lactic acidemia. If the diagnosis of lactic acidemia is established and it is severe, the most important measure is to immediately prescribe riboflavin.

[Back to Case 5 Question | Go to Correct Answer]